MAUDE Adverse Event Report: MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Catalog Number 54840006545
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient underwent posterior lumbar fusion surgery at l4-s1.Post-op, screw broke.As a result, a revision surgery was performed and the screw was explanted.No fragment of the implant remained in the patient.The surgeon said the patient had taken a fall a year and a half ago and he said the broken screws were probably a result of the fall.
 
Additional Manufacturer Narrative
Due to imdrf harmonization, some previously submitted device, method, result, and conclusion codes related to this event may have been updated.Product analysis result: visual optical microscopic dimensional visual review confirms screw breakage two threads down just below the head.Visual and microscopic examination of the mas head identified witness marks.Ratchet marks on the fracture surface are aligned with the area of witness marks and deformation, consistent with loading.Dimensional examination of the bone screw neck orientation suggest maximum angulation may have been exceeded.Visual and optical examination of the area of fracture initiation did not identify a pre-existing surface defect near the area of crack origination that could contribute to crack propagation.Some fracture surface smearing is noted.Microscopic examination of the fracture surface identified a fairly flat fracture surface with multiple ratchet marks near the area of crack propagation.Dimensional examination of the major and minor diameters of the bone screw confirm relevant bone screw dimensions are within print specification.Three to four threads of the screw have been damaged from possible removal of the screw.The above observations are consistent with bend stress overload.If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
MDT SOFAMOR DANEK PUERTO RICO MFG
barrio marianna rd 909, km0.4
humacao PR 00792
MDR Report Key7482717
Report Number1030489-2018-00633
Device Sequence Number144325
Product Code NKB
UDI-Device Identifier00613994579614
UDI-Public00613994579614
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K091974
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number54840006545
Device Lot NumberH5167312
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/21/2018
Initial Date Received by Manufacturer 04/04/2018
Supplement Date Received by Manufacturer01/02/2019
Initial Report FDA Received Date05/03/2018
Supplement Report FDA Received Date02/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight117